Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Huntsville, AL

May 7, 2003Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 7, 2003, 8:20 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 8:20 AM CDT (13:20 UTC)
Expired
May 7, 2003, 12:30 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 071321
FFWHUN
ALC033-059-077-071730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
820 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNINGS FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 1230 PM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE RADARS IN HUNTSVILLE AND 
COLUMBUS MISSISSIPPI INDICATE MODERATE TO HEAVY RAINFALL OVER... 
NORTHERN MISSISSIPPI FROM GREENWOOD TO THE ARKANSAS STATE LINE. THE 
COMPLEX IS MOVING EASTWARD AT 35 MPH.  

RAINFALL AMOUNTS OF BETWEEN JUST UNDER 1 INCH AND 2 AND HALF INCHES 
ARE EXPECTED...WHICH UNFORTUNATELY WILL ONCE AGAIN LEAD TO MORE 
FLOODING BY MID MORNING. MANY SECONDARY ROADS STILL HAVE SOME WATER 
OVER THEM FROM YESTERDAY DELUGE OF RAIN...AND THIS NEW RAINFALL WILL 
LEAD TO ADDITIONAL FLOODING.       

NEVER EVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A TORNADO WATCH IS IN EFFECT UNTIL 1 PM CDT FOR ALL OF NORTHERN 
ALABAMA.

LAT...LON 3435 8814 3436 8813 3497 8797 3501 8775
          3498 8722 3479 8732 3481 8741 3456 8754
          3433 8757 3434 8814
$$ 
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:44 AM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 7, 2:44 AM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 AM CDT WED MAY 7 2003

1ST PERIOD CONCERNS...ANY MORE SEVERE WX/FLOODING.
WILL CONTINUE THE FLOOD WATCH FOR TODAY AS EXPECTING ANOTHER 1 TO 2
INCHES OF RAIN ON SATURATED GROUND.

THERE IS A LULL IN THE ACTION ATTM BUT ANOTHER VORT MAX/SHORT WAVE
OVER SRN ARKANSAS IS QUICKLY HEADING IN OUR DIRECTION. WILL PROBABLY
BE IN WRN ZONES BETWEEN 5-6 AM AND THEN SPREAD ACROSS REST OF NRN AL
DURING THE MORNING/EARLY AFTERNOON. TSRA/SHRA MAY BE OVER WITH IN WRN
ZONES ARND NOONTIME. FOR NOW WILL NOT GET FANCY WITH TIMING OF PCPN
AND BROADBRUSH WITH 80 POP FOR ALL OF CWA FOR 1ST PERIOD. THEN IF ETA
IS RIGHT...TONIGHT SHOULD DRY...HOWEVER WILL PUT A SILENT POP OF 20
IN FOR TONIGHT.

THEN A WEAKER SHORT WAVE...ALSO A LITTLE FARTHER NORTH WILL SLIDE
ACROSS NRN AL ON THURSDAY...WILL PUT IN 30 POPS CWA WIDE/20 POPS
THURSDAY EVENING.

THEN FRIDAY RIDGING BEGIN...SO WILL THE HEAT. 7H TEMPS ACCORDING TO
ETA ARE IN THE 10-11C RANGE FRIDAY MORNING. LOOKS TO BE WARM/DRY
DAY FOR SATURDAY TOO. A COLD FRONT WILL APPROACH THE STATE BY
SUNDAY AND SHOULD FINALLY PUSH THROUGH SUNDAY NIGHT WITH A LITTLE
COOLER TEMPS ON MONDAY. MONDAY SHOULD BE DRY WITH RAIN TO OUR
SOUTH.

ADJUSTED THE EXTENDED FCST TO PUT POPS IN SUNDAY LEAVE THEM OUT ON
MONDAY. ANOTHER SHORT WAVE BEHIND COLD FRONT BRINGS THE CHANCE OF
PCPN BACK ON TUESDAY.

PRELIMINARY CCF...

HSV 79/65 85/66 88  8232
MSL 80/66 86/67 89  8232

.HUN...TORNADO WATCH FOR LAUDERDALE...COLBERT...FRANKLIN...
LIMESTONE...MADISON...MORGAN...MARSHALL...LAWRENCE...JACKSON
COUNTIES UNTIL 6 AM.

FLOOD WATCH FOR ALL OF NORTHERN ALABAMA TODAY.

SHUMWAY
Hazardous weather outlook, May 7, 5:07 AM CDT, 3 hours 13 minutes before
ALZ001>010-016-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS...A WARM...MOIST AND
UNSTABLE AIRMASS WILL PERSIST ACROSS NORTHERN ALABAMA TODAY.  IN THE
UPPER LEVELS OF THE ATMOSPHERE...A WEAK DISTURBANCE WILL MOVE
EASTWARD ACROSS THE TENNESSEE VALLEY LATER TODAY.  AHEAD OF THIS
UPPER FEATURE...A LARGE MASS OF SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE NORTHERN COUNTIES OF ALABAMA DURING THE MORNING AND EARLY
AFTERNOON HOURS.

THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL...
WITH ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE ACROSS PORTIONS OF
THE TENNESSEE VALLEY LATER THIS MORNING AND EARLY THIS AFTERNOON.
THIS RAINFALL...FALLING ON GROUND ALREADY SATURATED BY EARLIER
RAINS...MAY AGGRAVATE THE FLOODING CONDITIONS WHICH ALREADY EXIST
WITH SEVERAL OF THE STREAMS ACROSS THE NORTHERN PART OF THE STATE.

IN ADDITION TO THE HEAVY RAIN THREAT...THE STORMS TODAY MAY
PRODUCE LARGE HAIL AND ISOLATED WIND GUSTS IN EXCESS OF 40
MPH.  AREAS WEST OF INTERSTATE 65 ARE MOST LIKELY TO BE AFFECTED BY
SEVERE THUNDERSTORMS THIS MORNING...WITH THE THREAT SHIFTING TO THE
EASTERN COUNTIES DURING THE AFTERNOON HOURS.  THE COVERAGE AND
INTENSITY OF THE THUNDERSTORMS SHOULD DIMINISH LATER THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE DAY ON
THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER
WEATHER RETURNS BY FRIDAY AND SATURDAY...WITH ANOTHER ROUND OF
STORMS POSSIBLE DURING THE EARLY PART OF THE NEXT WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED DURING THE LATE MORNING TO MID AFTERNOON HOURS TODAY.

JTB

In the hours before

Special weather statement, May 7, 4:40 AM CDT, 3 hours 40 minutes before
ALZ001>009-071100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 AM CDT WED MAY 7 2003

...TORNADO WATCH NUMBER 280 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...MADISON...MORGAN...
MARSHALL...JACKSON AND LAWRENCE.

MORE THUNDERSTORMS OVER ARKANSAS WILL MOVE INTO NORTHWEST ALABAMA
AROUND 8 AM AND THEN SPREAD OVER THE REST OF NORTHERN ALABAMA BY
AFTERNOON. THE MAIN THREAT AT THIS TIME WILL BE HEAVY RAIN...LARGE
HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR LATER WEATHER STATEMENTS.

SHUMWAY
Special weather statement, May 7, 7:38 AM CDT, 42 minutes before
ALZ001>003-071345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 AM CDT WED MAY 7 2003

...TORNADO WATCH UNTIL 1 PM...
...FLOOD WATCH TODAY...

AN AREA OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE INTO
LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. THE RAIN WILL
BECOME HEAVIER AROUND 9 AM IN THIS AREA. AN ADDITIONAL 1 TO 2
INCHES OF RAIN IS EXPECTED AND ADDED TO YESTERDAYS HEAVY RAIN...
WIDESPREAD FLOODING WILL BE POSSIBLE. SOME SECONDARY ROADS ARE STILL
PARTIALLY COVERED WITH WATER.  NEVER DRIVE ACROSS FLOODED ROADS

ALSO POSSIBLE WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

SHUMWAY

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:47 PM CDTFlash Flood WarningHUNLawrence3 hr
May 6, 9:51 PM CDTSevere Thunderstorm WarningHUNLawrence24 min
May 6, 10:16 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningHUNMadison37 min
May 6, 10:36 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
May 6, 10:47 PM CDTSevere Thunderstorm WarningHUNMorgan43 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningHUNFranklin42 min
May 6, 11:01 PM CDTSevere Thunderstorm WarningHUNJackson, Madison44 min
May 6, 11:04 PM CDTTornado WarningHUNColbert, Franklin41 min
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan4 hr
May 7, 10:52 AM CDTFlash Flood WarningHUNJackson, Marshall3 hr
May 7, 11:43 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 7, 12:45 PM CDTFlash Flood WarningHUNMadison4 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.